FDA Drug Safety Podcast: Risk of Low Magnesium Levels Associated with Long-Term Use of Proton Pump Inhibitors
On March 2, 2011 the Food and Drug Administration issued a drug safety communication that states that prolonged use of prescription proton pump inhibitors may cause low magnesium levels.
I am Yolanda Fultz-Morris from F-D-A's Center for Drug Evaluation and Research.
Low magnesium levels have been reported in patients treated with proton pump inhibitors for at least three months but most cases occurred after a year of treatment.
Proton pump inhibitors are available by prescription to treat conditions such as gastroesophageal reflux disease, stomach and small intestine ulcers, and inflammation of the esophagus. PPIs reduce the amount of acid in the stomach. Over-the-counter PPIs, marketed under brand names Prilosec OTC, Zegerid OTC, and Prevacid 24-hour carry little risk of consumers developing low magnesium levels when used according to package directions.
Low magnesium levels can cause muscle spasms, irregular heartbeat and seizures. Patients with a low blood magnesium level do not always have symptoms.
FDA advises patients on PPI treatment to:
- Seek immediate care if you (or your child) experience an abnormal heart rate or rhythm, or symptoms such as a racing heartbeat, palpitations, muscle spasm, tremor or convulsions while taking a PPI drug. In children, abnormal heart rates may cause fatigue, upset stomach, dizziness and lightheadedness.
- Tell your healthcare professional if you have ever been told you have low magnesium levels in your blood, or if you take the drug digoxin or diuretics.
- Your healthcare professional may occasionally check your serum magnesium level (a blood test) while you are taking your prescription PPI drug.
- Do not stop taking your prescription PPI drug without talking to your healthcare professional.
- Discuss any questions or concerns about your PPI drug with your healthcare professional.
- If you take an over-the-counter (OTC) PPI drug, follow the directions on the package carefully.
- Make sure your healthcare professional knows if you have been taking an OTC PPI drug for a long period of time.
Information about the potential risk of low magnesium levels from PPIs will be added to the warnings and precautions sections of the labels for all the prescription PPIs.
FDA urges healthcare providers and patients to report any adverse events or side effects that may be associated with the use of proton pump inhibitors to FDA's MedWatch adverse event reporting program by phone at 1-800-F-D-A-ten-88 or by the Internet at W-W-W dot F-D-A dot GOV slash M-E-D-W-A-T-C-H.
Updated information about drugs with emerging safety concerns is available 24 hours a day at our Web site W-W-W dot F-D-A dot GOV slash D-R-U-G-S.
FDA Drug Safety Podcast: Risk of Low Magnesium Levels Associated with Long-Term Use of Proton Pump Inhibitors - mp3(MP3 - 3.3MB) [ARCHIVED] FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs)[ARCHIVED]
Proton Pump Inhibitors Information[ARCHIVED]